Georgia, 2008

Damaging Wind in Georgia, August 5, 2008

August 5, 2008 · NWS FFC · 1 event in 1 county or zone

A weak frontal boundary lingered across north Georgia. A strong subtropical high pressure system remained over the southern plains, with an upper trough aligned just off the east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak frontal boundary lingered across north Georgia. A strong subtropical high pressure system remained over the southern plains, with an upper trough aligned just off the east coast. The atmosphere over the region was largely more stable than observed during previous days. However, strong daytime heating combined with ample surface moisture to allow at least isolated, small thunderstorms to develop by late afternoon and early evening. The thunderstorms dissipated almost as quickly as they developed, generally within a 30 minute period. As the thunderstorms dissipated, they produced strong downdraft winds. One of these small thunderstorms produced a significant downburst near Lake Allatoona in far southeast Bartow county downing more than 100 trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 2:40 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 2:40 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT TUE AUG 5 2008

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THE UPPER LEVEL RIDGE TO OUR WEST WEAKENS OVER THE NEXT 24 HOURS
ALLOWING NORTHWEST FLOW TO SET UP ACROSS THE AREA ONCE AGAIN. CU
FIELD DEVELOPING THIS AFTERNOON...HOWEVER AS HAS BEEN THE TREND
OVER THE PAST FEW DAYS AM NOT EXPECTING CONVECTION TO DEVELOP THIS
AFTERNOON...ESPECIALLY WITH WEAK CAPPING EVIDENT ON 12Z SOUNDING
JUST BELOW 700 MB. COULD SEE A STRAY SHOWER DEVELOP...WILL NEED TO
MONITOR UP TO ZONE ISSUANCE IN ORDER TO SEE IF ISOLATED POPS NEEDED.

WEAK IMPULSES IN THE UPPER FLOW WILL AID IN THE DEVELOPMENT OF
CONVECTION BEGINNING TOMORROW AFTERNOON...WITH INCREASING POPS
THURSDAY AS THE NEXT TROUGH DEVELOPS OVER THE EASTERN U.S. AND THE
NEXT SURFACE FRONT SAGS SOUTHEASTWARD THROUGH THE SHORT TERM. THICKNESS
VALUES AND H85 TEMPERATURES INDICATING THAT TOMORROW WILL BE AT
LEAST AS HOT AS TODAY...WITH SOME AREAS APPROACHING 100. HEAT
INDICES ARE NEAR 105 THIS AFTERNOON...AND WILL APPROACH 110 ACROSS
PORTIONS OF CENTRAL AND EAST GEORGIA TOMORROW. THE MORNING LOWS IN
VIDALIA HAVE BEEN ABOVE 75 YESTERDAY AND TODAY... AND WITH SIMILAR
LOW TEMPERATURES FORECAST FOR TOMORROW MORNING HAVE ISSUED A HEAT
ADVISORY FOR MY FAR SOUTHEAST COUNTIES. OTHERWISE AS FAR AS
TEMPERATURES GO...I WENT WITH A BLEND OF MAV AND MET BASED UPON
LOCAL BIASES.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ONCE AGAIN THE SURFACE FRONT LINGERS OVER THE FORECAST AREA
THROUGH THE EARLY PART OF THE WEEKEND AS IMPULSES IN THE NORTHWEST
FLOW ALOFT AID IN THE DEVELOPMENT OF MAINLY AFTERNOON AND EVENING
CONVECTION...PARTICULARLY OVER CENTRAL GEORGIA. COULD SEE A REPEAT OF
THE PAST WEEKEND WITH SOME STORMS APPROACHING SEVERE CRITERIA.
EXTENDED MODELS HAVE SOME DISCREPANCIES AS TO HOW FAR SOUTH THE
SHORT WAVE ROTATES THROUGH THE FLOW...WHICH WILL IMPACT WHERE THE
SURFACE FRONT REMAINS. WILL CONTINUE CHANCE POPS FRIDAY...AND
MAINLY CENTRAL AREAS SATURDAY WITH SLIGHT CHANCE BROAD BRUSHED
THROUGH THE BEGINNING OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73 100  73  96  71 /   0  20  20  30  30
ATLANTA         75  98  76  94  71 /   0  20  20  30  30
BLAIRSVILLE     68  93  69  86  64 /   5  20  20  30  30
CARTERSVILLE    71  98  69  93  67 /   0  20  20  30  30
COLUMBUS        74 100  76  95  73 /   0  20  20  30  30
GAINESVILLE     73  97  74  92  69 /   5  20  20  30  30
MACON           73 100  76  98  74 /   0  20  20  30  30
ROME            72 100  72  95  70 /   0  20  20  30  30
PEACHTREE CITY  69  97  67  93  68 /   0  20  20  30  30
VIDALIA         78 101  76  96  73 /   0  20  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
MONTGOMERY...TELFAIR...TOOMBS...WHEELER.

&&

12
Hazardous weather outlook, Aug 5, 2:44 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT TUE AUG 5 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
344 PM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR
SOUTHEASTERN PORTIONS OF CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG UPPER-LEVEL RIDGE CENTERED OVER THE PLAINS AND LOWER
MISSISSIPPI VALLEY WILL CONTINUE TO NOSE INTO THE SOUTHEAST. A WEAK
STATIONARY FRONT REMAINS STALLED ACROSS THE STATE. OTHERWISE...
SURFACE HIGH PRESSURE DOMINATES ACROSS THE SOUTHEAST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DANGEROUS HEAT.

.DISCUSSION...
ABOVE NORMAL TEMPERATURES AND HIGH HUMIDITY HAS CAUSED HEAT
INDICES TO EXCEED 105 DEGREES ACROSS PARTS OF EAST CENTRAL GEORGIA
THIS AFTERNOON AND EARLY EVENING. OVERNIGHT LOWS WILL NOT DROP
BELOW 75 DEGREES ACROSS THIS AREA...CAUSING A DANGEROUS PERIOD OF
HEAT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HEAT ADVISORY IS IN EFFECT WEDNESDAY AND WEDNESDAY NIGHT ACROSS
SOUTHEASTERN PORTIONS OF CENTRAL GEORGIA AS HEAT INDICES WILL
REACH ABOVE 105 DEGREES WEDNESDAY AFTERNOON AND TEMPERATURES WILL
REMAIN ABOVE 75 DEGREES THROUGH WEDNESDAY NIGHT. THERE IS A
CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

23

In the hours before

Special weather statement, Aug 5, 5:23 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT TUE AUG 5 2008

GAZ020-021-031-032-052300-
623 PM EDT TUE AUG 5 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
PAULDING...COBB...CHEROKEE AND BARTOW COUNTIES UNTIL 700 PM EDT...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND EMERSON...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PAULDING...COBB...CHEROKEE AND BARTOW COUNTIES THROUGH 700 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE RED TOP MOUNTAIN
STATE PARK...EMERSON...CARTERSVILLE...WOODSTOCK...KENNESAW...LAKE
ALLATOONA AND ACWORTH. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bartow

When
August 5, 5:35 PM EST to 5:40 PM EST
Where
Bartow County, Allatoona to 3.5 mi SE of Emerson
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.100, -84.720

The Bartow County Emergency Management Director reported that a thunderstorm downburst with estimated winds in excess of 65 mph from a small collapsing thunderstorms downed over 100 trees in far southeast Bartow county around Lake Allatoona. At least 12 of the downed trees were large oak trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131160.